The general risk of bleeding associated with selective serotonin reuptake inhibitors (SSRIs) and serotonin and noradrenaline reuptake inhibitors (SNRIs), although reported rarely, is well established and is thought to be the result of serotonergic effect impairing platelet aggregation.
A recent European Medicines Agency (EMA) review identified observational studies reporting an increased risk of postpartum haemorrhage in association with antidepressant use in late pregnancy, particularly for SSRIs and SNRIs.
The EMA concluded that, although the studies identified were not directly comparable with one another, the data suggest a slight increase (less than two-fold) in the risk of postpartum haemorrhage with the use of these drugs during the month before delivery. It is thought that the risk may also apply to vortioxetine.
The MHRA states that although the increase in risk of postpartum haemorrhage associated with SSRI/SNRI use is small, it may be significant in individual patients when combined with other risk factors. It adds however, that thromboembolic events in the peripartum period can have potentially fatal consequences and that women prescribed heparin after caesarean section should continue to adhere closely to the recommended dose and frequency even if they are also taking an SSRI or SNRI.
Advice for healthcare professionals
Further to these findings the MHRA has advised healthcare professionals that they should:
- continue to consider the benefits and risks for the use of antidepressants during pregnancy, compared with the risks of leaving the condition untreated
- continue to ask women about antidepressant use, particularly in the later stages of pregnancy
- consider the review findings in the context of individual patient risk factors for bleeding or thrombotic events
- be aware of the risk identified but should not stop anticoagulant medication in women at high risk of thrombotic events in reaction to these data.